MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55232
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Ruptured Aneurysm (4436); Clinical Endoleak (4843)
Date of Event 04/20/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation evaluation cook was notified that after the placement of a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt) a type 1b endoleak occurred.The device required relining during a reintervention procedure.The patient experienced an increase in intraperitoneal hematoma leading to suspicion of a complete rupture intraperitoneally.The resumption of the laparostomy identified major active bleeding without the possibility of hemostasis and beyond any surgical resource.It was decided to cease treatment.The patient died at 0:30 am on (b)(6) 2024.The patient¿s death certificate indicated the death was due to natural causes.A ¿long endoprosthetic surgery complicated by a rapid post-operative haemorrhagic shock requiring immediate further surgery¿ was noted as well.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A complaint history search was completed and did not identify any other lot related complaints.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Imaging was provided for the investigation.The image reviewer¿s findings and impression: ¿1.Clinical information was provided in a word document format.The most pertinent information was that the patient was totally non-compliant and had chronic atrial fibrillation.Consequently, he likely had not undergone any of the proscribed imaging surveillance and was likely anticoagulated at the time of rupture.2.The ipsilateral zalb gate was placed right.The zsle-11-74 was inserted into this gate.The left iliac leg consisted of the zsle-13-56 proximally and the zsle- 13-74 distally.3.Acute back pain a day earlier was consistent with the initial rupture.After rupture diagnosis with cta, an attempt at re-excluding the aneurysm was performed with a custom fenestrated zdeg-p-34-54-pf.The fenestrations accommodated the left renal artery and sma.The ca and right ra were covered because the ca was severely stenotic or occluded and the right kidney severely atrophied.Initially the patient partially improved hemodynamically after the zdeg.Upon renewed and rapid deterioration, laparoscopy revealed continued bleeding.A gap between the zdeg and the zalb sealing stent was bridged with a competitor¿s cuff and a competitor¿s excluder limb to the left iliac leg.Bleeding continued and the patient was explored with laparotomy.Bleeding from the laparoscopy and laparotomy continued.After consultation, it was determined that the bleeding could not be stopped and then patient expired.4.The pre-additional intervention cta confirms complete bare/sealing stent separation with collapse of the zalb into the aneurysm sac.5.The infrarenal seal zone was aneurysmal.6.A left cia aneurysm engulfed the distal left zsle and was possibly related to a small type ib endoleak although artifact may have simulated an endoleak.7.The right cia had dilated around the right zsle.A very short seal zone prevented a right type ib endoleak.8.The aneurysmal seal zone, the left cia aneurysm, and the right cia dilation indicate severe aneurysmal disease and arterial fragility.The possible left type ib endoleak may have contributed to aneurysm growth with engulfment of the proximal seal zone.9.The bare/sealing stent sutures likely failed as seal zone support was withdrawn by proximal aneurysm growth.10.A cta after the initial interventions but likely prior to the final laparotomy demonstrated a leak between the zdeg, zalb, a competitor¿s cuff, and a competitor¿s limb.Additionally active retroperitoneal bleeding secondary most likely to the laparoscopy was present on the right.Impression: 1.The complaint of type ia endoleak from bare and sealing stent separation is confirmed.The separation led to aneurysm rupture.An attempt to reseal the aaa with a custom zdeg was unsuccessful.2.The separation was likely the result of seal zone support withdrawal from aneurysm growth.Aneurysm growth was likely from a combination of severe aneurysmal disease and possibly a left type ib endoleak.¿ cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: 4 warnings and precautions ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheaths.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.3 pre-procedure measurement techniques and imaging lengths ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhances follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up ¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding and compression.4.5 implant procedure ¿ appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ aneurysm enlargement ¿ aneurysm rupture and death ¿ bleeding, hematoma or coagulopathy ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion 7.1 individualization of treatment additional considerations for patient selection include, but are not limited to: ¿ risks and differences between endovascular repair and surgical repair ¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s suitability for open surgical repair ¿ patient¿s anatomical suitability for endovascular repair ¿ the risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg ¿ patient¿s ability to tolerate general, regional or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath ¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information physician should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use pre-implant determinants verify from pre-implant planning that the correct devices has been selected.Determinants include: 1.Femoral artery selection for introduction of the delivery system (i.E., define respective contralateral and ipsilateral iliac arteries) 2.Angulation of aortic neck, aneurysm and iliac arteries 3.Diameters of infrarenal aortic neck and distal iliac arteries.4.Length from the aortic bifurcation of a previously placed main body or renu form the zenith aaa endovascular graft family of products to the internal iliac arteries/attachment site(s).5.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.6.Degree of vascular calcification final angiogram 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks, verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.3.Repair vessels and close in standard surgical fashion 12.1 general.¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ based on the information provided, no product returned, and the results of the investigation a potential root cause for the type ib endoleak was patient condition/anatomy.The patient was reported to be non-compliant with treatment.He had pre-existing conditions (atrial fibrillation) that would have required additional follow up.The image reviewer noted that a contributing factor due was disease progression.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Cook was notified that after the placement of a zenith flex with spiral-z technology aaa endovascular graft iliac leg a type 1b endoleak occurred.Detailed anesthesia, imaging, and surgical reports were provided to cook incorporated for review.The following is a summary of the events.The patient was a 66-year-old male with a medical history of abdominal aortic aneurysm (aaa), obliterating arteriopathy of the lower limbs, persistent atrial fibrillation (acfa), hypertension, chronic renal insufficiency, poly vascular chronic obstructive pulmonary disease (copd), hyperthyroidism, arterial occlusive mesenteric ischemia (aomi), ischemic heart disease with left ventricular ejection fraction (lvef)<30%, and peripheral arterial disease (pad).The patient was classified as asa iv in the asa (anesthesiologists society of america) classification system.Asa iv is defined for an adult as a patient with severe systemic disease that is a constant threat to life.His lifestyle included daily consumption of alcohol and tobacco (estimated at 100-pack years).The patient underwent endovascular aortic repair (evar) on (b)(6) 2013 for an abdominal aortic aneurysm.During the procedure the following devices were placed: cook zenith low profile aaa endovascular graft main body rpn: zalb-28-108, lot 4018994 cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-11-74-zt), placed on the ipsilateral, right side cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-56-zt) placed on the contralateral, left side, proximally cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt) placed on the contralateral, left side, distally.The patient had a left prosthetic (unknown spiral-z technology aaa endovascular graft iliac leg) revascularization in 2016.The patient had an aortic stent placement in 2017, a diffuse coronary atheroma with revascularization in 2017, and a right leg bypass.The patient presented with lower back pain on friday, 19apr2024 around 17:00.The patient was seen at home by a physician working for the medical emergency service of france (sos).The physician injected a non-steroidal anti-inflammatory drug (nsaid) which partially relieved the pain.The patient presented to the emergency room on 20apr2024.Imaging was completed and determined that the suprarenal stent of the zenith low profile aaa endovascular graft main body had separated.As a result, a type 1a endoleak developed, the aorta ruptured, and a hemoperitoneum developed on the patient's left side.The patient was discharged from the emergency room.The patient underwent a reintervention procedure on (b)(6) 2024 to address the aortic rupture.Fenestrations were made by the clinician in a cook zenith tx2 dissection endovascular graft (zdeg-p-34-154-pf) before placement.During the first reintervention procedure, the patient experienced hemodynamic instability and medical intervention was taken.The spiral-z technology aaa endovascular graft iliac leg placed on the left showed ¿a zone of restriction¿ and was relined with a competitor graft.A rupture was identified in the right iliac artery during removal of the introducer to locate the right hypogastric artery.Two competitor grafts were used to reline the common iliac artery up to the junction of the external iliac artery.After the procedure, the patient's abdomen was very distended and there was a lack of urine output.Compartment syndrome was suspected.Imaging was completed and identified a large hemoperitoneum and a type 3 endoleak between the cook zenith low profile aaa endovascular graft main body(zalb-28-108) and the cook zenith tx2 dissection endovascular graft (zdeg-p-34-154-pf).The patient returned to surgery for abdominal exploration to identify the source of bleeding.The patient was hemodynamically stable when arriving in the operating room.A cook coda balloon was used to expand the main body grafts.An arteriogram confirmed the absence of an endoleak.During the abdominal exploration procedure a type 1b endoleak on the left spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt) was identified.The spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt) was relined with a competitor graft to seal to the left external iliac.The vacuum-assisted closure (vac) dressing was removed and there was an increase in intraperitoneal hematoma leading to suspicion of a complete rupture intraperitoneally.The resumption of the laparostomy identified major active bleeding without the possibility of hemostasis and beyond any surgical resource.It was decided to cease treatment.The patient died at 0:30 am on (b)(6) 2024.The patient¿s death certificate indicated the death was due to natural causes.A ¿long endoprosthetic surgery complicated by a rapid post-operative haemorrhagic shock requiring immediate further surgery¿ was noted as well.The focus of this report is the type 1b endoleak on the spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt) that required relining with a competitor¿s graft in a reintervention procedure.This failure was previously reported in mdr# 1820334-2024-00903.As it was previously believed the failures (occlusion and type 1b endoleak) occurred on the same device.However, no imaging was provided for the occluded device failure, therefore, it can not be confirmed that the same device experienced two different failures.Imaging did confirm that the type 1b endoleak occurred on the spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt), prompting this report.Additional reports for this patient have been submitted under mdr #1820334-2024-00906 and mdr #1820334-2024-00903.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key20027986
Report Number1820334-2024-01094
Device Sequence Number18290285
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)160101(10)4028258
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 08/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2016
Device Model NumberG55232
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number4028258
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/14/2024
Initial Report FDA Received Date08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/01/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN: ZSLE-11-74-ZT, LOT 3018369; COOK RPN:ZALB-28-108, LOT 4018994; COOK RPN:ZSLE-13-56-ZT, LOT 3984972
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight90 KG